New to Rebif - Worried about Site Reactions

A board to discuss the Multiple Sclerosis modifying drug Rebif

New to Rebif - Worried about Site Reactions

Postby cby22 » Fri Aug 11, 2006 7:52 am

Hi All,
I have just switched to Rebif from Avonex. I've had 5 injections at 8.8 mg (Titration Pak) and have had site reactions to 3 of them. I get red circles about the size of a dime. They don't hurt or look inflamed. I know this is common. When should I be worried enough to call my doctor? Will they eventually fade, or am I going to be polka-dotted forever? Will it get worse as I increase the dosage (I'm supposed to go to 22 mg for 2 weeks and then 44mg.)?

I am so glad to have some support from people who have been there. Thanks.
C
User avatar
cby22
Newbie
 
Posts: 3
Joined: Tue Aug 08, 2006 3:00 pm

Postby stsolakos » Fri Aug 11, 2006 2:18 pm

Hi.

I was on Rebif for about 4 and a half years, now on LDN.

The redness is not actually dangerous, unless it turns into a big red swelling and hurts, even if you do not touch it at all. Redness is almost unavoidable. However you should contact the Serono's official Rebif hotline and discuss this with their doctors. They can give you some better advice.

Stavros
If God created MS, Devil would create Rebif to treat it!
User avatar
stsolakos
Family Member
 
Posts: 28
Joined: Sun Oct 24, 2004 3:00 pm
Location: Greece

Re: New to Rebif - Worried about Site Reactions

Postby CureOrBust » Sat Aug 12, 2006 6:05 am

cby22 wrote:Will they eventually fade, or am I going to be polka-dotted forever?

I also used to be on rebif. I reacted very badly to it, although i would guess my injection site reactions were about average.

My "polka dots" faded in a few weeks to months. However, as the shots are 3 times a week, by the time a dot faded, it was time again to inject in that area again. So basically, I always had a number of spots visible at any one time.
Gilenya, 80mg Lipitor, Inosine, Minocycline, Suppliments galore.
3 CCSVI treatments, no major noteable benefits thus far.
User avatar
CureOrBust
Family Elder
 
Posts: 2900
Joined: Wed Jul 27, 2005 3:00 pm
Location: Sydney, Australia

Postby carolsue » Wed Aug 16, 2006 9:23 pm

I have been on 44mcg rebif 2+ years and get the red splotches you refer to. I also got them on my initial month's 22mcg dose. Mine are typically the size of a half dollar. They persist anywhere from 2 to 6 weeks, usually about 3. In some cases, they have become itchy and a little inflamed, but that condition has only lasted for a day or two.

I talked to my nurse about it, and called rebif. one piece of advice was to apply moist heat after injecting, but I didn't find that worked for me.

carolsue
User avatar
carolsue
Family Elder
 
Posts: 166
Joined: Sun Jul 25, 2004 3:00 pm
Location: Sunnydale, USA

Postby CureOrBust » Thu Aug 17, 2006 2:14 am

I think the following helped the size and darkness of mine, but I dont know if it would be a reccomended practice; ask your nurse or serano.

I would massage the area after i injected it. The idea in my head was to distribute the liquid quickly out of the area. I thought the spots were caused by the high concentrationn in the injection site, so distributing it quickly would reduce the reaction.

as i said, check with a medical person. I am not on rebif anymore.
User avatar
CureOrBust
Family Elder
 
Posts: 2900
Joined: Wed Jul 27, 2005 3:00 pm
Location: Sydney, Australia

site reactions

Postby cby22 » Thu Aug 17, 2006 2:55 pm

Thanks to everyone for the replies. I have tried massaging, but it doesn't seem to help with the red spot. I have tried using the buttocks as my injection site, since some suggested it was less prone to reactions, but it seems the same. The spots from my first few injections do seem to be fading now, so that makes me feel a bit better. I felt fluish after my last shot; has anyone had tender swollen glands after an injection?
cby22
User avatar
cby22
Newbie
 
Posts: 3
Joined: Tue Aug 08, 2006 3:00 pm

Postby carolsue » Thu Aug 17, 2006 3:39 pm

I don't recall any swollen glands, but we're all different. Perhaps that's how your flu-like side effects manifest themselves. I'd talk to your doctor or nurse, especially if the swelling doesn't go away.

Make sure you get your blood tested regularly too. I think they recommend after the first 3 months, but your doctor should be clued into that.

carolsue
User avatar
carolsue
Family Elder
 
Posts: 166
Joined: Sun Jul 25, 2004 3:00 pm
Location: Sunnydale, USA

Postby bebe » Sun Aug 20, 2006 6:20 pm

I spoke to someone at a program on Saturday who said that applying heat helped alot. So, instead of icing the site prior to the injection, apply a warm wash cloth. Then after your injection, do the same while you are massaging. Another tip that will help take away the redness is to use witch hazel instead of alchohol. You can get witch hazel at any drug store. It will help prevent stinging that alcohol can cause and take away the redness (this is the ingredient in preparation-H and tucks pads). It provides a cooling, anti-itch effect too.

Keep in mind that this is common to all sub-q injections because you are injecting so close to the surfact of the skin. Hopefully the redness wont bother you too much as you are on a much more effective med now.
User avatar
bebe
Family Member
 
Posts: 50
Joined: Tue Oct 26, 2004 3:00 pm

Postby cby22 » Mon Aug 21, 2006 6:32 am

Dear BeBe,
Thank you for the new suggestions. I will try the warm compress and witch hazel :D
cby
User avatar
cby22
Newbie
 
Posts: 3
Joined: Tue Aug 08, 2006 3:00 pm


Return to Rebif

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service